Hail, Wetzel
- When
- June 12, 10:35 AM EST
- Where
- Wetzel County, 0.87 mi NW of New Martinsville
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.660, -80.860
A thunderstorm complex that developed in conjunction with a strengthening surface low over northern Indiana propagated westward towards the region late on the 12th. Out ahead of this system, strong speed shear and instability contributed to supercellular development along a warm frontal boundary that bisected the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A thunderstorm complex that developed in conjunction with a strengthening surface low over northern Indiana propagated westward towards the region late on the 12th. Out ahead of this system, strong speed shear and instability contributed to supercellular development along a warm frontal boundary that bisected the region. Several reports of large hail and damaging winds were reported before the bow echo reached eastern Ohio very early on the 13th. This bow echo, with a history of widespread wind damage, then crossed through the forecast area through 6am, causing several reports of downed trees and wires through much of eastern Ohio, northern West Virginia, and southwestern Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 12, 8:55 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
955 AM EDT WED JUN 12 2013
.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES AND OHIO VALLEY
REGION THROUGH THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A WEAKENING CNVCTV COMPLEX TO OUR W WL BRING INCRG MID AND HIGH
CLOUDS THROUGH THE DAY AS A WRMFNT APPROACHES. MRNG RGNL SOUNDINGS
SHOW A RELATIVELY STABLE AIRMASS IN PLACE ATTM...HOWEVER EXP
DESTABILIZATION THIS AFTN. SHORT TERM MDL PROGS SHOW CAPES RCHG
1500-2500 J/KG ESP S-W OF PIT LT TDA. SHEAR SHOULD BE INCRG AS
WELL. THINK SCT TSTMS WL DVLP ESP LATE IN THE AFTN...AND ANYTHING
THAT DVLPS COULD BCM SVR.
THE SVR THREAT SHOULD CONT INTO THE OVRNGT HRS WITH DECENT SHEAR
AND ELEVATED INSTAB. EXP ORGANIZED TSTM COMPLEX TO DVLP SOMEWHERE
ACRS WI/IL/IA...AND MOVE SEWD OVRNGT. FLASH FLOODING IS ALSO A
CONCERN MAINLY N OF I 70...ESP IF AREAS RECEIVE MULTIPLE ROUNDS OF
TSTMS. GENLY EXPTG 1-2 INCHES OF RAIN ACRS THE RGN...WITH LOCALLY
HIGHER AMTS PSBL. WL CONT FLASH FLOOD WATCH AS IS ATTM.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
ALTHOUGH THE THREAT FOR SEVERE WEATHER SHOULD GENERALLY BE DONE BY
THURSDAY MORNING...FLOODING WILL REMAIN A THREAT DURING THE DAY
ON THURSDAY. WHILE THUNDERSTORM COVERAGE SHOULD BE LESS ON
THURSDAY...HEAVY RAINFALL IS STILL EXPECTED WITH LOW PRESSURE
FORECAST TO TRACK RIGHT ALONG THE I-70 CORRIDOR DURING THE
DAYTIME.
SURFACE LOW WILL REACH PHILADELPHIA BY THURSDAY EVENING...AND
WIDESPREAD RAINFALL WILL COME TO AN END. HOWEVER...SHORTWAVE ON THE
BACK SIDE OF THE UPPER LEVEL TROUGH WILL COME THROUGH ON
FRIDAY...AND THIS COULD SPARK SOME SCATTERED SHOWERS ACROSS THE
EASTERN COUNTIES ON FRIDAY. SURFACE HIGH PRESSURE WILL BUILD INTO
OHIO BY SATURDAY...ALLOWING THE REGION TO BEGIN DRYING OUT.
TEMPERATURES WILL GENERALLY BE A FEW DEGREES BELOW NORMAL THROUGH
THIS TIME PERIOD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
WHILE THE INITIAL PORTION OF THE LONG TERM STARTS OUT DRY...THE
SHORT WAVE RIDGE THAT WILL LIKELY BE NEAR THE AREA AT THAT
JUNCTURE WILL QUICKLY BE SUBDUED AND SHUNTED EASTWARD BY LATE IN
THE WEEKEND. AS THIS OCCURS...THE LONG WAVE PATTERN QUICKLY LOOKS
TO SHIFT ON THE MODEL CONSENSUS TO FAVOR TROUGHING OVER THE GREAT
LAKES AND NORTHEASTERN REGION OF THE COUNTRY. WITH THIS IN
MIND...SEVERAL ILL-TIMED SHORT WAVE SYSTEMS ARE LIKELY TO EVOLVE
IN THE NORTHWESTERLY FLOW ALOFT THROUGH THE REGION BRINGING CHANCES
OF SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE EXTENDED
FORECAST. THIS SHOULD KEEP TEMPERATURES FROM REALLY GETTING TOO
WARM DURING ANY PARTICULAR PERIOD OF THE LONG TERM AT LEAST UNTIL
MID-WEEK NEXT WEEK. BY THAT TIME...LONG WAVE RIDGING SHOULD START
TO EDGE FROM THE PLAINS TOWARD THE WESTERN GREAT LAKES...BRINGING
A GRADUAL END TO UNSETTLED CONDITIONS OVER OUR REGION. FRIES
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
FOG IS LIFTING AT NORTHERN TERMINALS AND GENERAL VFR IS EXPECTED
INTO THE AFTERNOON. LATEST MODEL SOUNDINGS SHOW SOME CAPPING TO
OVERCOME TODAY...AND HI RES MODELS SHOW SCT STORMS POSSIBLE
MAINLY ACROSS ZZV AREA LATE AFTERNOON. SHOWERS/THUNDERSTORMS
BECOME INCREASINGLY LIKELY TOWARD SUNSET...AS BETTER ORGANIZATION
ARRIVES AFTER 00Z. PREVAILING TSRA WAS WITHHELD FROM THE FORECAST
UNTIL 00Z AND AFTER. WIDESPREAD MVFR VIS WITH TSRA ARE LIKELY AT
ALL SITES OVERNIGHT AS A LARGE CONVECTIVE COMPLEX IS LIKELY TO
EVOLVE OVER THE AREA. LOCAL IFR CONDITIONS WILL BE POSSIBLE IN THE
HEAVIEST CELLS. RESTRICTIONS IN SHOWERS AND STORMS WILL END
NORTHWEST TO SOUTHEAST THURSDAY MORNING AS COLD FRONT SWEEPS EAST.
.OUTLOOK.../THURSDAY NIGHT THROUGH SUNDAY/... HIGH PRES WL RTN
VFR TO REGIONAL PORTS FOR FRI AND SAT. PCPN AND RESTRICTION CHCS
WL INCRS AGAIN ON SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON
FOR OHZ039>041-048>050.
PA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON
FOR PAZ007>009-013>016-020>023-029-073-074.
WV...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON
FOR WVZ001>003.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 424 AM EDT WED JUN 12 2013 OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001>003- 131200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER- VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES- HANCOCK-BROOKE-OHIO- 424 AM EDT WED JUN 12 2013 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ004-012-021>023-041- 131200- GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-FAYETTE- FAYETTE RIDGES-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 424 AM EDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Pittsburgh radar (KPBZ), 111 km away, was scanning. The volume nearest the first event began at 15:34 UTC.
7 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Emergency manager reported trees down in Rivesville.
State official reported trees down on East Grafton Road and Pleasant Valley Road.
State official reported trees down.
State official reported trees down on Apple Pie Ridge Road and Girtys Point Road.
State official reported trees down at Windy Hill Road near Windsor Heights.
Ohio county emergency manager reported that North Fork Short Creek is out of its banks and has portions of North Fork Short Creek Road submerged. The road has been closed and a shelter opened for affected residents. The emergency manager also reported that Short Creek is at bank-full.
State official reported trees down.
State official reported power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457337, 457335, 457336, 460119, 460121, 460127, 460131, 460133, 457333, 460136, 460137.